Glucagon is a hormone that raises a person’s blood sugar (glucose). Like insulin, glucagon is produced in the pancreas. In a person without type 1 diabetes, the pancreas releases glucagon to ensure blood sugar does not drop too low.
When a person has type 1 diabetes, this doesn’t happen. People with type 1 diabetes must check their blood sugar regularly, try to prevent low blood sugar, and treat it as soon as it happens with a source of fast-acting sugar (like juice, candy, or a soft drink).
If a person’s blood sugar drops so low that they are unable to treat it themselves, they are having a severe low blood sugar (severe hypoglycemia). Other symptoms include:
Severe low blood sugar is an emergency. You must act immediately. Do not leave the student alone.
Carefully following a student’s Individual Care Plan should help to prevent a severe low blood sugar from happening at school. But it’s important to know what to do in case of emergency.
The student may take 5 to 20 minutes to wake up. Once the student is alert:
A severe low blood sugar or the use of glucagon may cause nausea or vomiting. The student may not be able to eat or drink afterward. If this happens:
Last updated: October, 2016